Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 167, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2004, 2:03 PM MDT for Arapahoe County, Elbert County, Washington County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 2:03 PM MDT (20:03 UTC)
- Expired
- Aug 14, 2004, 3:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Arapahoe County, CO, Elbert County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 142003
SVRBOU
COC005-039-121-142100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT SAT AUG 14 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 300 PM MDT
* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LAST CHANCE...OR ABOUT 34
MILES SOUTH OF FORT MORGAN. THE STORM WAS NEARLY STATIONARY.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE...
JOLLY RANCH...LAST CHANCE AND WOODLIN SCHOOL.
A SECOND SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF DEER TRAIL.
THIS STORM WAS MOVING SOUTHEAST AT 5 MPH.
VERY LARGE HAIL IS POSSIBLE WITH THESE SEVERE THUNDERSTORMS. IF YOU
ARE IN THE PATH OF THESE STORMS...PUT YOUR CAR IN A GARAGE AND MOVE
TO A SUBSTANTIAL SHELTER.
LAT...LON 3990 10368 3974 10373 3961 10393 3948 10403
3941 10373 3957 10372 3958 10341 3982 10351
$$
RTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:00 PM MDT, 3 minutes earlier.
Area forecast discussion, Aug 14, 2:00 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT SAT AUG 14 2004 .SHORT TERM DISCUSSION...ATMOSPHERIC MIX SLOWLY COMING TOGETHER FOR WHAT APPEARS MAY BE AN ACTIVE LATE AFTERNOON AND EVENING ALONG THE FRONT RANGE...PALMER DIVIDE AND OUT ACROSS THE NERN PLAINS OF COLORADO. MODIFICATION OF THE LATEST ACARS SOUNDINGS OVER AND AROUND DENVER CRANKED OUT ICAPE VALUES IN THE 2000-2400 J/KG RANGE...BASED ON A PARCEL OF 81F/55F...WITH 80F THE CONVECTIVE TEMP FOR DENVER METRO AREA TODAY. CONVECTION GOING UP OVER THE FRONT RANGE SHOULD SEE CONTINUE TO DEVELOP AS THEY TRACK SEWRD OVER THE I-25 URBAN CORRIDOR AND PALMER DIVIDE LATE THIS AFTERNOON. EAST/NORTHEAST LOW-LEVEL FLOW IS FCST TO DEEPEN BUT NOT NECESSARILY STRENGTHEN. THIS LOW-LEVEL FLOW WILL KEEP THE HIGHER THETA-E VALUES UP ALONG THE FOOTHILLS AND MONUMENT RIDGE THROUGH THIS EVENING...BEFORE DRAINAGE FLOW DRIES THINGS OUT. WOULD NOT RULE OUT A COUPLE SEVERE STORMS OVER CENTRAL AND SOUTHERN URBAN CORRIDOR...THE ADJACENT HIGH PLAINS AND THE PALMER DIVIDE LATE THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE MAIN THREAT. HEAVY RAIN THREAT LOOKS LOW WITH PRECIPITABLE WATER VALUES BELOW 0.60 INCH AND STORM MOTIONS IN EXCESS OF 25 KTS. EAST/SOUTHEAST OF THE DENVER METRO AREA WHERE SFC DEWPOINTS ARE A FEW DEGS HIGHER...ALREADY SEEING LOW TOP CONVECTION GOING UP ALONG A WIND SHEAR AXIS EXTENDING N-S ACROSS EASTERN ADAMS...EASTERN ARAPAHOE AND CENTRAL ELBERT COUNTIES THIS HOUR...PRETTY MUCH THE SAME AREA BLANKETED BY FOG AND LOW STRATUS THROUGH MID-MORNING. RUC AND ETA MODEL SOUNDINGS SHOWED A PRETTY SUBSTANTIAL CAP AROUND 550 MB OVER THIS AREA AS OF 18Z...BUT SUSPECT ONCE TEMPS CLIMB INTO THE MID 70S...SHOULD SEE MULTICELL T-STORM FORMATION ALONG THIS SHEAR AXIS. ONCE STORMS GET GOING...OUTFLOW BOUNDARIES MAY HELP SPAWN A COUPLE SUPER CELLS CAPABLE OF VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. TONIGHT...ACTION AREA APPEARS TO SHIFT EAST/NORTHEAST TOWARDS THE NORTHEAST CORNER OF THE STATE THIS EVENING. MODEL SFC BNDRY LAYER CAPE VALUES UP AROUND 2500 J/KG AND MODEL SOUNDING HELICITY VALUES APPROACHING 110 M2/S2 AS OF 03Z. FURTHERMORE WEAK MID-LEVEL DISTURBANCE RACING OUT OF WY SHOULD PROVIDE ADDITIONAL LIFT FOR SEVERE T-STORM FORMATION. WOULD EXPECT MOST OF THIS CONVECTION TO END SOON AFTER MIDNIGHT DUE TO DRYING AND STABILIZATION AT MID-LEVELS. COULD SEE SOME STRATUS REDEVELOP OVERNIGHT OVER PORTIONS OF THE NERN PLAINS AS WELL. SUNDAY...AFTER A START OF LOW CLOUDS AND AREAS OF FOG ON THE PLAINS...SHOULD SEE RAPID WARMING WITH DRIER NWLY FLOW ALOFT MIXING DOWN ALONG THE FRONT RANGE. HOWEVER FARTHER OUT ON THE PLAINS...EAST OF THE LEE TROUGH...SFC GRIDS STILL KEEP DEW POINTS UP IN THE 50S. MODEL SOUNDINGS ALSO GENERATE SOME IMPRESSIVE CAPES AFTER 21Z...GENERALLY IN THE 1600-2100 J/KG RANGE. BUT MID-LEVELS LOOK PRETTY CAPPED DURING THE DAY. WILL GO WITH A SLIGHT CHANCE OF T-STORMS LATE IN ALL AREAS...BUT CHANCE FOR MEASURABLE PRECIP LOOKS QUITE LOW. TEMPS TOMORROW MAYBE A FEW DEGS ABOVE THOSE TODAY. .LONG TERM DISCUSSION...SUN NGT-TUE...MDLS KEEP NWLY FLO ALF ACRS CNTRL RCKYS THRU PRD. ON SUN EVE BEST INSTABILITY WILL BE NR NE CORNER WHERE CAPES ARE HIEST BUT FCST SOUNDINGS SHW WK CIN. HWVR ETA SHWS MST OF PCPN OVR URBAN CORRIDOR. WILL KEEP ISOLD STORMS IN FCST FOR NOW. FOR MON AFTN AND EVE FCST CAPES ARE LO WITH AS SFC HI PRES MOVES S INTO NERN PLAINS. MDLS SHW QUITE A BIT OF PCPN WITH THIS CDFNT...BUT AIR MASS MAY BCM CAPPED SO WILL KEEP POPS LO. ON TUE GFS BLOWS UP SFC LO OVR GRT BASIN AND MOVES IT INTO WRN CO. THIS FEATURE IS NOT APPARENT ON ETA. MSTR AND PCPN ACRS AREA IS OVERBLOWN ON GFS AS ETA SOLUTION LUKS MORE REASONABLE. WILL INCRS POPS TO SCT ON TUE AFT AND EVE. TEMPS WILL BE WARMER ON MON IN ADV OF CDFNT AND COOLER OVR PLAINS ON TUE. GENLY FVR THE GFS MOS TEMP GUIDANCE. IN EXTENDED PERIOD...WED-SAT...MDLS MAINTAIN UPR RDG OVR WRN U.S. WITH PERSISTENT NWLY FLO ALF ACRS CNTRL RCKYS. GFS SHOWS AMPLE MOISTURE AND PCPN ACRS AREA FOR A CHC OF AFTN AND EVE CONVECTION EACH DAY. TEMPS WILL BE SLIGHTLY BLO SEASONAL NORMS. && .BOU...WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Aug 14, 11:13 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT SAT AUG 14 2004 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BEGIN FORMING OVER THE MOUNTAINS...THE FRONT RANGE FOOTHILLS AND HIGHER PORTIONS OF THE PALMER DIVIDE BETWEEN 1 AND 3 PM TODAY. THESE STORMS SHOULD THEN MOVE SOUTHEAST OVER THE HIGH MOUNTAIN VALLEYS AND THE INTERSTATE 25 URBAN CORRIDOR BETWEEN 3 AND 5 PM...AND EVENTUALLY OVER THE ADJACENT HIGH PLAINS BY EARLY THIS EVENING. A SECOND AREA OF THUNDERSTORMS IS EXPECTED TO FORM OVER THE FAR NORTHEAST PLAINS OF COLORADO THIS EVENING. DUE TO FAVORABLE WIND SHEAR AND STRONG INSTABILITY...A FEW OF THESE STORMS MAY BECOME SEVERE OVER CENTRAL AND SOUTHERN PORTIONS OF THE URBAN CORRIDOR...THE PALMER DIVIDE AND IN NORTHEAST COLORADO. LARGE HAIL AND STRONG DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED AFTER 3 PM TODAY. BAKER/GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:53 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 67 min |
| Aug 14, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 58 min |
| Aug 14, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 63 min |
| Aug 14, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Aug 14, 4:48 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 57 min |
| Aug 14, 5:47 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.